Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 49, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 30, 2025, 1:50 AM CDT for Cherokee County, Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2025, 1:50 AM CDT (06:50 UTC)
- Expired
- Mar 30, 2025, 2:45 AM CDT
- In force
- 55 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 2:11 AM CDT | TSTM WND DMG | Baxter Springs, KS | Building roof damage and trees down. |
| Mar 30, 2:13 AM CDT | TSTM WND GST 85 | Baxter Springs, KS | Measured gust at the Baxter Springs Fire Department. |
| Mar 30, 2:17 AM CDT | TSTM WND DMG | Galena, KS | trees uprooted and several roofs off homes and a businesses in Galena, Kansas. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 12:51 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1606 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
539
WUUS53 KSGF 300650
SVRSGF
KSC021-300745-
/O.NEW.KSGF.SV.W.0049.250330T0650Z-250330T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
150 AM CDT Sun Mar 30 2025
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Cherokee County in southeastern Kansas...
* Until 245 AM CDT.
* At 149 AM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Edna to near Welch to near Afton,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Baxter Springs, Neutral, Melrose, Riverton, Roseland, Treece,
Lawton, Scammon, Carona, West Mineral, Skidmore, Hallowell, Lowell,
Galena, Sherwin, Columbus, Sherman, Faulkner, Stippville, and
Crestline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3728 9507 3734 9507 3734 9462 3700 9462
3700 9507 3724 9508 3724 9507 3725 9508
TIME...MOT...LOC 0649Z 230DEG 38KT 3706 9525 3687 9504 3665 9500
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Burchfield1 follow-up statement
067
WWUS53 KSGF 300721
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
221 AM CDT Sun Mar 30 2025
KSC021-300745-
/O.CON.KSGF.SV.W.0049.000000T0000Z-250330T0745Z/
Cherokee KS-
221 AM CDT Sun Mar 30 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR EASTERN CHEROKEE COUNTY...
At 220 AM CDT, severe thunderstorms were located along a line
extending from near West Mineral to near Galena to near Seneca,
moving east at 55 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Emergency management. Tree and roof damage has been
reported in Baxter Springs, Kansas.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Neutral, Riverton, Roseland, Lawton, Scammon, Carona, West Mineral,
Skidmore, Lowell, Galena, Columbus, Stippville, Crestline, Weir,
Baxter Springs, and Cherokee.
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3734 9504 3734 9462 3700 9462 3701 9472
TIME...MOT...LOC 0720Z 258DEG 47KT 3732 9488 3713 9467 3691 9464
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
BurchfieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 12:52 AM CDT, 58 minutes earlier. Its key messages:
- Round 1 of severe weather (Slight Risk 2 of 5) will occur late tonight into Sunday morning for areas across southeast KS into west central and central MO, generally along and north of Interstate 44. Primary storm mode will be a line of thunderstorms with a few embedded supercells. Large hail and damaging winds will be the main hazards.
- Round 2 of severe weather (Enhanced Risk 3 of 5) will occur Sunday afternoon/evening for areas mostly east of Highway 65. All severe hazards are possible on Sunday including large hail, damaging winds up to 70 mph, and a few tornadoes. Significant hail up to tennis balls or larger with any discrete supercells.
- Behind the cold front, temperatures drop into the 30s on Monday night, creating a frost risk, especially in the eastern Ozarks.
- Winds will get gusty again on Tuesday and Tuesday night.
- Periods of additional rain and storm chances continue next week and into the extended range. Heavy rainfall and severe potential is looking more likely by the middle of next week.
Area forecast discussion, Mar 30, 12:52 AM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1252 AM CDT Sun Mar 30 2025 .KEY MESSAGES... - Round 1 of severe weather (Slight Risk 2 of 5) will occur late tonight into Sunday morning for areas across southeast KS into west central and central MO, generally along and north of Interstate 44. Primary storm mode will be a line of thunderstorms with a few embedded supercells. Large hail and damaging winds will be the main hazards. - Round 2 of severe weather (Enhanced Risk 3 of 5) will occur Sunday afternoon/evening for areas mostly east of Highway 65. All severe hazards are possible on Sunday including large hail, damaging winds up to 70 mph, and a few tornadoes. Significant hail up to tennis balls or larger with any discrete supercells. - Behind the cold front, temperatures drop into the 30s on Monday night, creating a frost risk, especially in the eastern Ozarks. - Winds will get gusty again on Tuesday and Tuesday night. - Periods of additional rain and storm chances continue next week and into the extended range. Heavy rainfall and severe potential is looking more likely by the middle of next week. && .SHORT TERM /THROUGH MONDAY/... Issued at 245 PM CDT Sat Mar 29 2025 This Afternoon-Evening: Low-level moisture continues to increase across the area as low-level southerly flow persists beneath a slow-moving mid-level shortwave. Ahead of this shortwave trough, dewpoints in the upper 50s to lower 60s overspread the region. Additionally, a developing low across the Central Plains supports breezy southerly winds with gusts around 20 to 25 mph. Daytime heating this afternoon will support highs in the 70s areawide, with a few locations pushing 80 across the west. The daytime heating will support some destabilization, with MUCAPE around 500-1000 J/kg. Thus, we will continue to advertise the potential for a few isolated showers and thunderstorms in south- central MO through the remainder of the afternoon into the early evening. These are not expected to be severe. Most locations remain dry. Tonight - Sunday Morning (Round 1): As we progress into tonight, an additional and more potent shortwave trough is progged to translate into the Central Plains. An associated surface low develops and lifts into northern Missouri, with a strong cold front diving into eastern KS. Ahead of this front, a moist regime supports MUCAPE upwards of ~1500 J/kg through the overnight hours in the vicinity of deep layer shear around 35 to 45 knots. This sets the stage for Round 1 of potential strong to severe thunderstorms, with a SPC Slight Risk (2 of 5) extending through southeast KS into portions west central and central MO. This risk for the overnight period was extended further eastward to account for a potential faster evolution of a thunderstorm complex. Thunderstorm initiation is expected to occur across portions of central KS and northern OK late tonight, with storm motions to the ENE. HREF supports this activity reaching portions of southeast KS just after midnight. Most CAMs have trended towards the solution of a squall line/MCS storm mode, supporting bowing segments and predominately damaging wind gusts. Confidence is medium to high in this scenario, with lower confidence in embedded supercell structures that would further support large hail (up to golf balls). Rather, the predicted storm mode will support smaller hail, up to nickel and quarter sized. Meanwhile, the tornado risk remains very low given the minimal low-level instability overnight. However, the presence of a 30-35 knot low-level jet may support embedded mesovorticies along bowing segments that orient NW to SE. This will be better analyzed in the mesoscale over the next 6 to 12 hours. Overall, the primary hazard will be 60 to 70 mph winds, with a lower potential for severe hail and an isolated tornado. Expectations are for the overnight activity to quickly progress eastward through the the area into Sunday morning. This remains a key component and remaining uncertainty in the forecast as we progress towards Round 2 on Sunday afternoon. Sunday Afternoon - Sunday Night (Round 2): The attention then quickly shifts to the mesoanalysis after the departure/dissipation of the Sunday morning activity. This remaining uncertainty sets the stage for various scenarios on Sunday afternoon, with a handful of the CAMs slightly leaning towards one or two of the scenarios. Likewise to the previous AFD, we will continue to present three different scenarios that give a range of the likely location and timing for Sunday afternoon redevelopment (Round 2). Scenario 1 (Wash Out): This scenario suggests the overnight complex and rain-cooled air stabilize the atmosphere and accelerates the cold front passage, leading to further eastward redevelopment (along or east of Hwy 63). This would limit severe hazards Sunday afternoon to along and east of Hwy 63. Scenario 2 (Unimpeded Development): Lastly, a scenario is presented that shows thunderstorm activity rapidly dissipating and further west weakening. This would allow greater warming and destabilization across a larger area in our CWA, leading to further westward redevelopment (along Hwy 65). This would expand severe hazards Sunday afternoon to along and east of Hwy 65. Scenario 3 (Somewhere In Between):A second scenario is Sunday morning's activity largely dissipating somewhere between the Hwy 65 and Hwy 63 corridor, which means redevelopment can be expected Sunday afternoon somewhere within this corridor as well. Given the latest trends, Scenario 1 or 3 are becoming more probable. This can be inferred through a paintball plot of reflectivity and thunderstorm redevelopment on Sunday afternoon. It should be noted, that it will be difficult to truly capture the location of most likely redevelopment until we see how the overnight/Sunday morning activity evolves. For this reason, the scenarios discussed best represent possible outcomes. Additionally, there remains uncertainty amongst the scenarios on the exact timing of redevelopment, still varying over a 2 to 4 hour period in the afternoon. Regardless, all hazards are plausible with Round 2 as initial development favors supercells, before growing upscale/congealing with time into a squall line and/or embedded supercells. The environment on Sunday afternoon will continue to be characterized by ample moisture in the vicinity of deep layer shear around 40 to 50 knots. As for instability, guidance depicts upwards of 2000 to 3000 J/kg. Rapid development of afternoon thunderstorms that take on supercell attributes would predominately produce large hail and damaging winds. Large hail continues to be supported by steep mid-level lapse rates around 7 C/km. To add context to this potential, the large hail parameter depicts values around 8 to 12. Research shows this would coincide with tennis ball or higher maximum hail sizes. Additionally, any initial supercells would support damaging wind gusts of 60 to 70 mph. As for tornadoes, the potential is still lower. However, any supercells that are able to maintain discrete and avoid negative storm interactions would need to be watched closely. Low-level shear is progged to remain low into south central MO through the late afternoon/early evening, with surface winds southwesterly in nature. This setup keeps the risk for tornadoes lower in our area, with the conditions becoming more favorable just east. With that being said, the expectation is for any initial supercells to quickly congeal along the cold front as it slides south and eastward Sunday afternoon/evening. This introduces the potential for favorable storm interactions to support a tornado, though still remaining lower confidence at this time. Continue to monitor for updates to the forecast as the system evolves over the next 12 to 24 hours. Subtle changes in the evolution of features on the mesoscale could have big impacts to the forecast. Thunderstorm activity clears the the area into Sunday evening, with breezy northwest winds behind the frontal passage. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 245 PM CDT Sat Mar 29 2025 1. Monday Behind the cold front on Monday, temperatures cool back into the seasonal range, with highs in the mid to upper 50s across most of the region with areas near/along the Missouri/Arkansas border reaching low 60s. Cloud cover will diminish through the day, with northwesterly winds decreasing into the overnight hours. 2. Monday Night Temps & Frost/Freeze Potential Overnight into Tuesday, lows dip into the 30s, introducing the potential of frost and/or a freeze scenario. NBM deterministic currently progs lows around 40 degrees in areas along and west of Hwy 65, with temperatures decreasing into the mid-30s through the eastern Ozarks. Areas along the spine of the Ozark and Salem Plateaus have the best chances of seeing frost-supporting conditions, with a 60-90% chance of temperatures below 37 degrees. SREF guidance supports this, with SREF ribbons holding central Missouri between the 36 and 32 degree contours. However, a hard freeze seems unlikely in most areas, with less than a 15% chance of temps reaching 32 degrees or lower. The exception to this is a small bullseye in and around Dent County, where northeasterly surface flow would dam cold air along the northern edge of the higher terrain where the St. Francois meets the plateau. Mid-range models keep the window of northeasterly flow short and confined to the boundary layer, which would decrease the amount of cold air advection. On the other hand, guidance hints at a brief and weak mesohigh feature floating east across the area and light winds under clearing skies support a good radiational cooling setup, both of which would favor the cooler end of guidance, especially in the areas furthest east. MRCC's Last Spring Freeze Date guidance shows the last spring freeze dates in our area between April 5-14, so this would be climatologically on track as well. Regardless, confidence is high in the eastern Ozarks and the spine of the plateau reaching between 32-37 degrees, with rapid decrease in frost risk with westward extent and decreased elevation. Additionally, it's well known that the variable terrain in those areas often result in localized patches of temperatures several degrees below surrounding areas. We will begin issuing frost and freeze headlines on April 1, which is conveniently Tuesday morning. Ergo, a Frost Advisory may be issued in subsequent forecast packages. 3. Winds Tuesday/Tuesday Night As deep synoptic ridging builds across the eastern half of the US through the day Tuesday, southwesterly flow advects warm air and moisture back into the area along the low-level jet, warming us back into the 70s by Wednesday. Meanwhile, a deep upper-level trough pushes across the intermountain west. The pressure gradient will tighten across the Plains through the day Tuesday, and winds will increase to 20-30 mph with gusts up to 40 mph on Tuesday afternoon. Winds will remain gusty into the overnight hours as the nocturnal low-level jet strengthens. Our position along the eastern edge of the strongest pressure gradient will keep the strongest synoptic winds in the central Plains, and the area with strongest winds will be areas furthest west. The "most likely" wind forecast range is just below Wind Advisory criteria, but changes in the strength of the low, how fast it ejects off the Rockies, and its path could be just enough to bump them over the edge. 4. Severe Threat Wednesday The trough over the Rockies is poised to push its first shortwave into the northern Plains Tuesday night. A moisture plume pushes into southern California Tuesday evening while a broad, moist warm sector simultaneously builds into the Missouri River Valley ahead of the shortwave. The past few runs of GFS IVT guidance has been consistently depicting the moisture plume out west overcoming the Mexican Plateau and linking up to reinforce the already impressive moisture return from the Gulf pushing across the Plains. With temperatures in the 70s and dew points potentially as high as mid- 60s, a severe setup seems ripe with this system as well. However, the cold front associated with the low pressure center to our north may make its way through the area before storms would initiate, which would confine the severe threat to our far eastern counties and keep the best chances of severe further southeast into the Tennessee Valley. Despite several different factors that compound the uncertainty associated with the severe risk to our area on Wednesday, it is a classic springtime severe weather setup, with many similarities to the recent March 14 event. SPC has a 15% Day 5 severe weather risk for nearly the entire warm sector (equivalent to a Slight Risk, or level 2/5 threat) and a 30% severe weather risk (equivalent to an Enhanced Risk, or a level 3/5 threat) that barely clips our southeasternmost counties. Details, including potential hazard types and exact impacts to the Ozarks, will become more clear in the coming days. 5. Hydro Threats Wednesday - Friday The cold front associated with the Wednesday system will stall/become stationary either right over our area or just to our south. Moisture return from the tropics just keeps coming around the western side of a persistent Bermuda high, and with a stalled stationary front, some similarities to Maddox flash flood patterns are appearing in global models and ensembles. With the stationary front currently looking to stall south of us, the heaviest rainfall would stay south and east of our area with it. However, this threat will need to be monitored closely in coming forecast updates, as the location of the stationary front stall-out will not need to shift north very much to create a flash flooding event in the eastern Ozarks. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1250 AM CDT Sun Mar 30 2025 A line of thunderstorms, some warned for being severe, is currently moving into northeast Oklahoma. These will continue into southwest Missouri between the 07-11Z timeframe. Best guess timings are outlined in the TAFs. High confidence that these storms will impact SGF and JLN with slightly lower confidence for BBG to see thunderstorms. Have kept a TEMPO for BBG to portray this uncertainty. With the storms, hail up to quarter size and wind gusts up to 60 kts are possible. Afterwards, a cold front will move through, shifting winds to northeasterly and bringing MVFR to IFR cigs. Model guidance is a bit all over the place on height and duration of these cigs, but have put >50% confidence in the TAFs. These should clear up after 18Z. There is the very slight possibility that showers and thunderstorms redevelop after 18Z as far west as SGF and BBG, but this is too uncertain to include in TAFs at this time. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Perez LONG TERM...Camden AVIATION...Price
Hazardous weather outlook, Mar 29, 8:15 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 815 PM CDT Sat Mar 29 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 815 PM CDT Sat Mar 29 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Marginal tornado risk. Slight hail risk. Slight thunderstorm wind damage risk. Elevated lightning risk. DISCUSSION... Late tonight, a thunderstorm complex is expected to move through after midnight. There is a Slight Risk for some of these storms to become strong to severe. Damaging wind gusts up to 70 to 80 mph and large hail up to the size of golf balls will be the main hazards, but a brief weak tornado cannot be ruled out along bowing segments. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Redevelopment of storms will occur Sunday afternoon, mainly east of Highway 65 towards the Highway 63 corridor. These storms will have an Enhanced Risk for severe weather with all hazards possible, including large hail up to tennis balls, damaging wind gusts up to 70 mph, and a few tornadoes. There is the potential for frost across the eastern Ozarks on Tuesday morning. Another strong system moves the area into mid-week. Strong southerly wind gusts up to 40 mph. Additionally, there is the potential for strong to severe thunderstorms next Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for extreme southeast Kansas into west central and southwest Missouri overnight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 2:19 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.